Minnesota, 2012Tornado and Hail in Minnesota, July 4, 2012
July 4, 2012 · NWS FGF · 15 events in 6 counties and zones
On the morning of July 4th, a cold front pushed into central North Dakota, eventually reaching eastern North Dakota around the noon hour. Ahead of the front, a stationary boundary also set up, basically running along the U.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of July 4th, a cold front pushed into central North Dakota, eventually reaching eastern North Dakota around the noon hour. Ahead of the front, a stationary boundary also set up, basically running along the U. S. Highway 2 corridor. South of this stationary boundary temperatures surged into the 90s with dew points in the low 70s, resulting in a heat advisory for portions of the area. Precipitable water values were also quite high, ranging around two inches, which increased the probability for heavy rain with any of the thunderstorms. As the boundaries continued to move east during the day, showers and thunderstorms marched from near Sarles, North Dakota, along and north of the U. S. Highway 2 corridor to near Bemidji, Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 4, 3:02 AM CST, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 4, 3:02 AM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
402 AM CDT WED JUL 4 2012
.SHORT TERM (TODAY-FRIDAY NIGHT)...MAIN CONCERNS WILL BE HEAT AND
CONVECTIVE/SEVERE CHANCES TODAY. 00Z MODELS IN DECENT AGREEMENT
AND WILL USE A BLEND FOR DETAILS.
TODAY...STRONG COLD FRONT/DRY LINE ACROSS EASTERN MONTANA/WESTERN
NORTH DAKOTA WILL PROPAGATE EASTWARD THROUGH THE DAY. THIS FEATURE
SHOULD BE NEAR THE WESTERN FA AT 18Z AND THROUGH THE FA BY 06Z. A
VERY HOT AND HUMID AIRMASS WILL BE IN PLACE AHEAD OF THIS FEATURE.
WILL NEED TO ISSUE A HEAT ADVISORY ACROSS ALL BUT THE DVL BASIN
WITH HEAT INDICES 100F-110F EXPECTED. REGARDING CONVECTIVE
CHANCES....A VERY UNSTABLE AIRMASS WILL ALSO BE IN PLACE AHEAD OF
THIS FEATURE...WITH MLCAPE VALUES UP TO 4000 J/KG. VERY WARM MID-
LEVEL TEMPS WILL ALSO BUILD INTO THE REGION AND PROVIDE STRONG
CAPPING. DEEP LAYER SHEAR UP TO 50 KNOTS WILL BE STRONGEST ACROSS
THE NORTHERN FA. MODEL GUIDANCE DOES NOT PROVIDE MUCH HELP FOR
DETAILS REGARDING WHAT WILL OCCUR TODAY. 3-KM HRRR AND 4-KM WRF
MODELS ARE CURRENTLY TOO FAR SOUTH WITH CURRENT ACTIVITY NORTH OF
THE INTERNATIONAL BORDER...BRINGING THE COMPLEX ACROSS THE
NORTHERN HALF OF THE FA THIS MORNING. NAM AND ECMWF SEEM TO BE
HANDLING THE CURRENT SITUATION BEST. GIVEN BUILDING WARM MID-LEVEL
TEMPS...THIS COMPLEX SHOULD REMAIN TO THE NORTH (BUT WILL BE
CLOSE) AND WEAKEN AS LOW-LEVEL JET WEAKENS. SITUATION IS MORE
UNCLEAR FOR LATE THIS MORNING INTO THE AFTERNOON HOURS...LIKELY
DEPENDING ON WHAT OCCURS EARLY THIS MORNING. GIVEN MODEL
GUIDANCE...BEST THUNDER CHANCES SHOULD BE ACROSS EXTREME NORTHEAST
NORTH DAKOTA INTO WEST CENTRAL MINNESOTA...WHERE MID-LEVEL TEMPS
ARE COOLEST AND MODELS INDICATE MLCIN NEARLY GONE BY 18-21Z. THIS
SEEMS POSSIBLE GIVEN EXPECTED DEW POINT VALUES MID-UPPER 70S. SPC
ONLY HAS A 5% PROB FOR SEVERE STORMS...BUT WILL INSERT SEVERE AND
HEAVY RAIN INTO THE FORECAST ACROSS THIS AREA GIVEN EXTREME
INSTABILITY AND PWATS NEAR 2.0 INCHES. MAIN THREAT LIKELY LARGE
HAIL AND BOW-ECHO STRONG STRAIT LINE WINDS. KEPT ISOLD THUNDER
ELSEWHERE...BUT THE REMAINDER OF THE FA COULD REMAIN DRY TODAY.
THUR-FRI...VERY DRY AIRMASS MOVES INTO THE REGION FOR THURSDAY
ALONG WITH RIDGING. BAROCLINIC ZONE/MID-LEVEL BOUNDARY MOVES BACK
NORTH THUR NIGHT AND REMAINS INTO FRIDAY NIGHT. THIS WILL LIKELY
PROVIDE SHOWERS AND THUNDERSTORMS TO THE SOUTHERN FA. INSTABILITY
IS WEAK...BUT PWATS NEAR 1.75 INCHES SHOULD LEAD TO LONG DURATION
RAINFALL UP TO 2 INCHES. MAIN CHALLENGE WILL BE NORTHERN EXTENT OF
RAINFALL.
.LONG TERM (SATURDAY-TUESDAY)...MODELS IN FAIR AGREEMENT IN THE
EXTENDED TIME FRAME. 500MB PATTERN CONTINUES TO SUGGEST NW FLOW
ACROSS THE CWFA WITH STRONG RIDGING ACROSS THE MOUNTAIN WEST AND
TROUGH DEVELOPING OVER EASTERN CANADA. AS A RESULT MORE SEASONAL
TEMPS AND DRY WEATHER WITH NO PCPN EXPECTED AFTER THE CHC IN THE
SOUTH ON SATURDAY.
&&
.AVIATION...MAIN CONCERN FOR TODAY WILL BE THUNDERSTORM CHANCES AS
CIGS SHOULD REMAIN VFR. HIGHEST PROBABILITY FOR STORMS WILL BE
NEAR THE INTERNATIONAL BORDER INTO NORTHWEST MINNESOTA...AFFECTING
KTVF AND KBJI.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR NDZ008-016-027-029-030-038-039-049-052-053.
MN...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR MNZ001>009-013>017-022>024-027>032-040.
&&
TG/JKHazardous weather outlook, Jul 4, 3:29 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
429 AM CDT WED JUL 4 2012
MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-038-
039-049-052-053-051200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH-GRAND FORKS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
429 AM CDT WED JUL 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
HOT AND HUMID CONDITIONS WILL LEAD TO DANGEROUS HEAT INDEX
READINGS OF 100 TO 110 DEGREES TODAY.
THERE IS A CHANCE FOR STRONG TO SEVERE STORMS TODAY. ALTHOUGH
THUNDERSTORM DEVELOPMENT IS STILL UNCERTAIN...THE ATMOSPHERE WILL
BE EXTREMELY UNSTABLE AND ANY STORM THAT DOES DEVELOP HAS THE
POTENTIAL TO BE SEVERE. THE MOST LIKELY LOCATION FOR ACTIVITY
APPEARS TO BE ACROSS THE NORTHERN RED RIVER VALLEY INTO NORTHWEST
MINNESOTA...WITH DEVELOPMENT BY EARLY AFTERNOON. THE MAIN HAZARDS
WILL BE LARGE HAIL AND STRONG STRAIGHT LINE WINDS...ALONG WITH
TORRENTIAL RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY.
NDZ006-007-014-015-024-026-028-054-051200-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-WESTERN WALSH-
429 AM CDT WED JUL 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. IF A STORM DOES
DEVELOP...THE POTENTIAL EXISTS FOR STRONG STORMS...ESPECIALLY
DURING THE MORNING AND EARLY AFTERNOON HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 4, 4:41 AM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
541 AM CDT WED JUL 4 2012
NDZ006-007-041145-
CAVALIER ND-TOWNER ND-
541 AM CDT WED JUL 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER AND WESTERN
CAVALIER COUNTIES UNTIL 645 AM CDT...
AT 539 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 33 MILES NORTH OF CANDO...OR 45 MILES WEST OF LANGDON...
MOVING TO THE EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM...ALONG WITH
FREQUENT LIGHTNING.
THE STORM WILL BE NEAR...
ROCKLAKE AROUND 545 AM CDT.
SARLES AROUND 550 AM CDT.
CALVIN AROUND 600 AM CDT.
CLYDE AROUND 610 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4900 9951 4901 9830 4865 9839 4871 9951
TIME...MOT...LOC 1041Z 288DEG 35KT 4896 9929
JK
Local storm report, Jul 4, 6:48 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
748 AM CDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM TSTM WND DMG 1 W OLGA 47.69N 95.68W
07/04/2012 POLK MN TRAINED SPOTTER
4 TO 5 INCH DIAMETER BRANCHES SNAPPED OFF TREES
0725 AM HAIL 1 W OLGA 47.69N 95.68W
07/04/2012 E0.88 INCH POLK MN TRAINED SPOTTER
&&
TGRAFENALocal storm report, Jul 4, 7:03 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
803 AM CDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM TSTM WND DMG 1 W OLGA 48.80N 98.06W
07/04/2012 CAVALIER ND TRAINED SPOTTER
4 TO 5 INCH DIAMETER BRANCHES SNAPPED OFF TREES
0725 AM HAIL 1 W OLGA 48.80N 98.06W
07/04/2012 E0.88 INCH CAVALIER ND TRAINED SPOTTER
&&
JKAISERLocal storm report, Jul 4, 7:09 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
809 AM CDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 AM TSTM WND DMG OLGA 48.80N 98.04W
07/04/2012 CAVALIER ND EMERGENCY MNGR
3 GRAIN BINS BLOWN DOWN.
&&
JKAISERLocal storm report, Jul 4, 7:21 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
821 AM CDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM TSTM WND DMG 3 N SARLES 48.99N 99.00W
07/04/2012 CAVALIER ND CO-OP OBSERVER
CROPS LAYED FLAT IN THE SARLES AREA. OBJECTS BLOWN OVER
AT CONSTRUCTION SITE. TIME APPROXIMATE.
&&
JKAISEREvent by event
9 thunderstorm wind, 3 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Kittson
- When
- July 4, 8:19 AM CST
- Where
- Kittson County, 1.15 mi SW of Donaldson
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 48.570, -96.920
Power lines were blown down knocking out the MNDOT RWIS sensors on highway 11.
Thunderstorm Wind, Kittson
- When
- July 4, 8:25 AM CST
- Where
- Kittson County, 4.15 mi W of Northcote
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.860, -97.090
Several large tree branches and tree limbs were broken down. The time was estimated.
Thunderstorm Wind, Marshall
- When
- July 4, 8:35 AM CST
- Where
- Marshall County, 0.69 mi N of Englund
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 48.490, -96.630
Dozens of trees were knocked down in shelterbelts across western and central Nelson Park Township.
Thunderstorm Wind, Roseau
- When
- July 4, 9:10 AM CST
- Where
- Roseau County, 1.94 mi NE of Badger
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 48.800, -95.990
Several large tree branches were blown down. A nearby MNDOT RWIS sensor failed due to power loss from the strong winds.
Hail, Polk
- When
- July 4, 9:20 AM CST
- Where
- Polk County, 1.38 mi S of Northland
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.060, -97.020
The hail was accompanied by brief heavy rain, very strong winds, and frequent lightning.
Hail, Marshall
- When
- July 4, 10:15 AM CST
- Where
- Marshall County, 3.49 mi N of Viking
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.250, -96.410
Thunderstorm Wind, Marshall
- When
- July 4, 10:15 AM CST
- Where
- Marshall County, 3.49 mi N of Viking
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.250, -96.410
Several large tree branches were blown down.
Thunderstorm Wind, Beltrami
- When
- July 4, 11:25 AM CST
- Where
- Beltrami County, 3.91 mi NE of Waskish
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 48.210, -94.440
Ten inch diameter trees were knocked down by the strong wind.
Thunderstorm Wind, Beltrami
- When
- July 4, 12:15 PM CST
- Where
- Beltrami County, 2.8 mi S of Lavinia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 47.480, -94.810
The strong winds occurred east of Bemidji.
Thunderstorm Wind, Beltrami
- When
- July 4, 12:25 PM CST
- Where
- Beltrami County, 0.69 mi S of Birchmont
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.540, -94.880
Trees were blown down on the north side of Lake Bemidji.
Hail, Wadena
- When
- July 4, 7:40 PM CST to 7:48 PM CST
- Where
- Wadena County, Menahga
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.750, -95.100
Thunderstorm Wind, Wadena
- When
- July 4, 7:55 PM CST
- Where
- Wadena County, 0.47 mi E of Sebeka
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.630, -95.090
Power lines, one tree, and multiple tree branches were blown down.
Funnel Cloud, Wadena
- When
- July 4, 8:00 PM CST
- Where
- Wadena County, 2.47 mi ENE of Sebeka
- Reported by
- Broadcast Media
- Coordinates
- 46.640, -95.050
A persistent funnel cloud was reported my multiple sources as extending from the backside of a storm cloud.
Tornado, Wadena
- When
- July 4, 8:05 PM CST to 8:18 PM CST
- Where
- Wadena County, 1.46 mi NNW of Blue Grass to 2.5 mi E of Blue Grass
- Rating
- EF1
- Path length
- 4 mi
- Path width
- 75 yd
- Reported by
- Law Enforcement
- Coordinates
- 46.570, -95.030
The tornado snapped several oak, pine, and poplar trees along its intermittent path. It also cracked or snapped at least two power poles, shifted a barn off its foundation, and peeled siding and roofing off a couple of homes and farm buildings along its path. Peak winds were estimated at 95 mph.
Funnel Cloud, Wadena
- When
- July 4, 8:23 PM CST
- Where
- Wadena County, 5.5 mi WSW of Oylen
- Reported by
- Trained Spotter
- Coordinates
- 46.540, -94.900
A partially rain wrapped but persistent funnel cloud was observed tracking across the southeastern corner of North Germany Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Illinois, July 4 to 7, 201225 deaths · $750,000 · 18 events
- Excessive Heat and Heat in Pennsylvania, July 4 to 7, 20128 deaths · 8 events
- Excessive Heat in Missouri, July 4 to 7, 20123 deaths · 3 events
- Heat in Maryland, July 4 to 8, 20122 deaths · 5 events
- Hail and Damaging Winds in Ohio, July 4 to 5, 2012$7.5 million · 2.5 in hail · 44 events
- Heat in Nevada, July 4, 20121 death · 1 event
- Hail and Damaging Winds in Georgia, July 4 to 5, 2012$2.5 million · 1.75 in hail · 23 events
- Excessive Heat in Iowa, July 4 to 7, 201214 injured · 21 events
- Hail and Damaging Winds in Vermont, July 4, 2012$860,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Mississippi, July 4 to 7, 2012$1.0 million · 1.75 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, July 4, 2012$50,000 · 2 in hail · 59 events
- Heavy Rain in Arizona, July 4, 2012$250,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383304, 383305, 383307, 383308, 383310, 383312, 383313, 383299, 383302, 383300, 383314, 383301, 383315, 388879, 383316.